Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 19, 2002
Question from Lynchburg, Virginia, USA:
My four year old daughter, who has type 1 diabetes, is on three shots a day (Lente and Humalog), and she frequently gets down to 40-60 mg/dl [2.2-3.3 mmol/L] between 4:00 am- 6:00 am. We are currently give her different dosages of Lente at 10:00 pm based on her blood glucose. (1.5 if units if greater than 250 mg/dl [13.9 mmol/L] and 1.0 if less than 250 mg/dl [13.9 mmol/L]), but we still need to check her between 4:00 am- 6:00 am if she is less than 250 mg/dl [13.9 mmol/L] at midnight. Since our goal is to keep her blood glucose levels 100-200 mg/dl [5.6-11.1 mmol/L], it seems odd to me that she would have to be higher than 200 mg/dl [11.1 mmol/L] for us to sleep through the night. If we give her different snacks such as ice cream or an additional snack at midnight, then we can sleep through the night, but then she generally will have high readings between 8:00 am and 12:00 noon. It is almost as if we then need a whole different sliding scale of Humalog for the morning because if she gets only 1.0 or if she has an extra snack. Also, her blood glucoses fluctuate, and she can swing up or down very quickly despite careful carb counting. At my daughter's last two check-ups, the doctor looked at the ranges of blood glucose and said she needed more insulin, so he increased her Lente dosages. After I stated my concerns more clearly this last time, he gave us the evening Lente sliding scale and only increased the daytime Lente. Her A1c was 8.1%, and she continues to have the same problems as above. Should I be concerned about having to give extra snacks at midnight (weight gain, morning highs)? Do you have any other suggestions for avoiding these lows or sleeping through the night?
It is not the policy of Children with Diabetes to offer specific insulin dose advice. However, I believe that a hemoglobin A1c of 8.1% in a four year old is acceptable.
My own practice would be to stick to the same dose of insulin at 10:00 pm because it is a long acting insulin which is not intended to be used for control of ambient blood glucose at 10:00 pm. However, as you have been doing, I recommend further dialogue with your daughter’s diabetes team.
[Editor’s comment: Your daughter’s situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System and ask about using it.
You might also inquire about a switch to Lantus (insulin glargine) for basal insulin. While it is not yet approved by the FDA for use in children this age, many pediatric endocrinologists are using it.